Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Wichita, KS

April 20, 2004Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 20, 2004, 4:11 PM CDT for Greenwood County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 4:11 PM CDT (21:11 UTC)
Expired
Apr 20, 2004, 5:15 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Greenwood County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 202111
SVRICT
KSC073-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENWOOD COUNTY IN SOUTHEAST KANSAS

* UNTIL 515 PM CDT.

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF EUREKA...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  9 MILES NORTHWEST OF EUREKA AROUND 420 PM CDT...
  NEAR HAMILTON AROUND 440 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
GREENWOOD COUNTY UNTIL 515 PM CDT.

LAT...LON 3797 9646 3769 9649 3770 9597 3812 9599

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:36 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 20, 2:36 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT TUE APR 20 2004

.DISCUSSION...

MAJORITY OF THIS FCST PACKAGE WAS SPENT ON TRYING TO FIGURE OUT THE
FIRST FEW DAYS AND SVR STORM POTENTIAL THIS EVENING AS WELL AS THU
AND THU NGT

TNGT: MOST OF THE TNGT FCST WL DEPEND ON HOW THINGS EVOLVE DURING
THE 4PM TO 6PM TIME FRAME. AS I AM WRITING THIS THERE ARE A COUPLE
FEATURES TO NOTE. FIRST OF ALL AN OUTFLOW BOUNDARY STRETCHING FROM
ROUGHLY HUT TO EMP. ALSO A SFC WIND SHIFT LINE EXTENDED FROM NEAR
GBD TO NW OK. THIS WIND SHIFT LINE WL LIKELY FORM MORE OF A DRY LINE
BUT AT THE TIME OF WRITING THIS THE DRYLINE WAS STILL GETTING ITS
ACT TOGETHER. THE HINDERING FACTOR SO FAR TODAY HAS BEEN THE
EXTENSIVE LOW CLOUD OVER ALMOST ENTIRE CWA. IF STORMS FIRE THEY WL
MOST LIKELY DEVELOP ALONG AND EAST OF THE TURN PIKE AS THIS WIND
SHIFT/DRY LINE MAKES ITS WAY INTO SE KS, WHERE SLIGHTLY BETTER
MOISTURE AND INSTABILITY WL BE LOCATED. SVR STORMS WL BE POSSIBLE
GIVEN AMOUNT OF DEEP LAYER SHEAR, BUT DOES NOT APPEAR TO BE A
SYNOPTICALLY EVIDENT TOR DAY. IF A TOR DEVELOPS IT WOULD NEED A SFC
FEATURE TO ENHANCE THE LOW LEVEL SHEAR. WITH THE OLD OUTFLOW
BOUNDARY LINGERING AROUND, THIS IS NOT OUT OF THE QUESTION EARLY
THIS EVENING. A FEW HOURS AFTER SUNDOWN THE MAJORITY OF THE ACTIVITY
SHOULD HAVE SHIFTED EAST OF CWA.

WED-WED NGT: A BOUNDARY WL BE SITUATED THROUGH EASTERN OK WED
AFTERNOON. THIS FEATURE WL PROVIDE THE FOCUS FOR TSRA DEVELOPMENT
WED AFTERNOON. PUT A SLGT CHANGE IN FOR THE FEW COUNTIES IN SE KS IN
CASE SOME OF THIS BLEEDS OVER. PRECIP CHANCES WL BE ON THE INCREASE
WED NGT AS ISENTROPIC LIFT ENHANCES WITH AN UPPER WAVE SINKING OUT
OF THE PACIFIC NW. THE BEST ISENTROPIC LIFT IN THE 300-305K LAYER WL
BE OVER WESTERN AND CENTRAL PORTIONS OF KS. BUT WL KEEP POPS IN CWA
WIDE AS THETA-E ADVECTION BLANKETS THE AREA.

THU-FRI: THU AND THU NGT LOOK TO BE ACTIVE ACROSS THE PLAINS. BY THU
18Z A FAIRLY STRONG UPPER WAVE WL BE SITUATED OVER NORTHERN CO
PLACING MUCH OF KS IN THE DIFFLUENT REGION OF THE UPPER JET. AT THE
SFC A WARM FRONT WL BE LIFTING NORTH THROUGH THE DAY WITH A DRYLINE
BULGING ACROSS CENTRAL OK. WOULD EXPECT CONVECTION TO DEVELOP EITHER
ALONG ONE OF THESE TWO SFC FEATURES OR BOTH. THIS ACTIVITY WL
CONTINUE INTO THU NGT AS AN MCS LIKELY TO BE ONGOING AS A 90 KTS
UPPER JET NOSES INTO SW KS PLACING THIS AREA IN THE LEFT EXIT
REGION.

SFC LOW SHOULD TRACK NE THOUGH EASTERN KANSAS FRI PLACING CWA IN THE
WRAP AROUND REGION OF THIS LOW. THEREFORE DID KEEP SOME POPS IN FOR
FRI WITH SVR STORMS NOT EXPECTED.

SAT-TUE:
DID NOT CHANGE A WHOLE LOT FROM PREV FCST WITH REGARDS TO THE
EXTENDED FCST. CONFIDENCE IS A LITTLE LOW FOR THESE PERIODS AS THERE
ARE SOME SMALL DIFFERENCES WITH THE MED RANGE MODELS. THE MAIN
MODEL DIFFERENCES SHOW UP SUN INTO MON WHEN THE 00Z GFS HAS A RIDGE
SITUATED OVER THE WEST COAST. MEANWHILE THE ECM TRIES TO SNEAK A
VERY WEAK UPPER LOW UNDER THIS RIDGE. BECAUSE OF THIS THE GFS ALSO
HAS A STRONG DOWNSTREAM TROUGH WITH ITS AXIS THROUGH THE CWA BY 00Z
MON.  SO FOR NOW WL LEAVE EXTENDED DRY AS BEST UPPER ENERGY STAYS
NORTH OF CWA. FOR TEMPS STAYED FAIRLY CLOSE TO NORMAL. THE GFS IS
TRYING TO COOL THINGS DOWN MORE THAN THE ECM AS IT BRING SOME COLDER
AIR DOWN SAT NGT AND THEN AGAIN MON NGT. AM NOT GOING TO TOTALLY BUY
INTO THIS UNTIL THERE IS BETTER AGREEMENT BETWEEN THE MODELS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         50  73  51  66 /  10  20  30  40
HUTCHINSON      49  72  50  65 /  10  10  30  50
NEWTON          50  73  50  65 /  10  10  30  50
ELDORADO        50  73  51  66 /  10  20  30  40
STROTHER FIELD  51  74  53  68 /  10  20  30  40
RUSSELL         45  71  46  62 /   5  10  30  60
GREAT BEND      46  71  47  63 /   5  10  30  60
SALINA          48  71  48  64 /  10  10  30  60
MCPHERSON       48  72  49  65 /  10  10  30  50
COFFEYVILLE     53  76  55  72 /  40  20  30  40
CHANUTE         52  75  52  70 /  40  20  20  40
IOLA            52  74  52  69 /  40  20  20  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH OUT FOR SOUTH
CENTRAL AND SOUTHEAST KANSAS UNTIL 8 PM CDT
&&

7/LAWSON
Hazardous weather outlook, Apr 20, 3:15 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE APR 20 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
315 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS SOME SEVERE WITH LARGE HAIL POSSIBLE EAST OF THE
KANSAS TURNPIKE.

AS A LOW PRESSURE CENTER AND DRY LINE SLIDE EAST THIS AFTERNOON,
THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP.  INITIALLY A COUPLE
WEAK TORNADOES MAY BE POSSIBLE BEFORE SUNSET. HOWEVER, AT THIS TIME
THE MAIN THREAT WILL BE THE POSSIBILITY FOR LARGE HAIL. THE PRIME
LOCATION FOR SEVERE WEATHER WILL BE IN AN AREA TO THE SOUTH OF
HIGHWAY 54 AND EAST OF HIGHWAY 99.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY NIGHT
AS A SLOW MOVING UPPER LEVEL STORM SYSTEM PASSES THROUGH THE AREA.
AT THIS TIME IT APPEARS THE BEST CHANCE FOR SEVERE STORMS WOULD BE
THURSDAY AFTERNOON AND EVENING AS A DRY LINE LIFTS NORTH ACROSS THE
AREA. THE TIMING AND LOCATION OF SEVERE STORMS WILL CONTINUE TO BE
NARROWED DOWN WITH ADDITIONAL FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING,
ALONG AND EAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

CARUSO/CHANCE/LAWSON

In the hours before

Local storm report, Apr 20, 3:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             AUGUSTA                 37.69N 96.98W
04/20/2004  0.75 INCH        BUTLER             KS   AMATEUR RADIO

&&

CHANCE
Local storm report, Apr 20, 3:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 S AUGUSTA             37.61N 96.98W
04/20/2004  0.75 INCH        BUTLER             KS   TRAINED SPOTTER

&&

CHANCE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:35 PM CDTSevere Thunderstorm WarningICTButler55 min
Apr 20, 3:52 PM CDTSevere Thunderstorm WarningICTButler38 min
Apr 20, 6:26 PM CDTSevere Thunderstorm WarningICTMontgomery64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.